Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Aberdeen, SD

June 21, 2002Faulk County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2002, 3:17 AM CDT for Faulk County, Spink County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 3:17 AM CDT (08:17 UTC)
Expired
Jun 21, 2002, 4:00 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Faulk County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 54 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 210817
SVRABR
SDC049-115-210900-
/NEW.KABR.SV.W.0069.210817-210900/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
317 AM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 400 AM CDT

* AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ATHOL...OR ABOUT 16 MILES
  WEST OF REDFIELD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATHOL AROUND 350 AM CDT
  NORTHVILLE AROUND 400 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4498 9895 4490 9878 4507 9845 4522 9862

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:35 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jun 20, 8:35 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
835 PM CDT THU JUN 20 2002

ELEVATED CONVECTION HAS GENERALLY MOVED OUT OF THE CWA...ONLY A FEW
AREAS OF THE FAR NORTHEAST SEEING ANY ELEVATED ACTIVITY ATTM. NEXT
UPPER WAVE EJECTING OUT OF THE ROCKIES NOTED IN WATER VAPOR IMAGERY
IS COMBINING WITH LEE SIDE TROF OF WARM FRONT TO FIRE CONVECTION
EAST OF THE ROCKIES INTO WRN NE AND ERN WY. LATEST RUC SHOWS WARM
FRONT EDGING NORTH OVERNIGHT WITH SHORT WAVE AND ASSOCIATED MID LVL
OMEGA DRIFTING INTO THE CENTRAL/NORTHERN PLAINS THROUGH THE
OVERNIGHT HOURS. WOULD EXPECT ANY INITIAL CONVECTION THAT MOVES INTO
THE REGION LATE TONIGHT TO BEGIN AS ELEVATED ACTIVITY THEN BECOME
MORE SFC BASED AS WARM FRONT LIFTS NORTH AND BETTER LOW LVL MSTR
RETURNS. SFC DEW POINTS TO THE SOUTH ALREADY IN THE 50S WITH LOWER
60S IN NRN NEBRASKA. EXPECT THESE DEW POINTS TO ADVECT NORTH LATER
TONIGHT. PRIOR TO THIS CLOUD COVER SHOULD KEEP TEMPS FROM FALLING
TOO MUCH. HAVE ALREADY UPDATED TO RAISE OVERNIGHT TEMPS SLIGHTLY.
WILL UPDATE AGAIN TO CLEAN UP PCPN WORDING AND REMOVE EARLY ACTIVITY
FROM MOST AREAS TO CONCENTRATE ONLY ON OVERNIGHT ACTIVITY.

.ABR...NONE.
FAUCETTE

In the hours before

Local storm report, Jun 21, 2:16 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
216 AM CDT FRI JUN 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    PIERRE                    SD   .88 INCH HAIL
06/21/02   HUGHES                         REPORTED BY LAW
                                          ENFORCEMENT

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:33 AM CDTSevere Thunderstorm WarningABRHughes, Lyman27 min
Jun 21, 1:28 AM CDTSevere Thunderstorm WarningABRHughes, Stanley47 min
Jun 21, 1:57 AM CDTSevere Thunderstorm WarningABRHand48 min
Jun 21, 2:20 AM CDTSevere Thunderstorm WarningABRHughes, Hyde40 min
Jun 21, 2:59 AM CDTSevere Thunderstorm WarningABRHughes, Hyde46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.